Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 263, NWS Jackson, MS

May 19, 20174 counties in Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 19, 2017, 6:48 PM CDT for 4 counties in Mississippi. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2017, 6:48 PM CDT (23:48 UTC)
Expired
May 19, 2017, 7:45 PM CDT
In force
57 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, MS, Holmes County, MS, Humphreys County, MS, Leflore County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 121 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

304 
WUUS54 KJAN 192348
SVRJAN
MSC015-051-053-083-200045-
/O.NEW.KJAN.SV.W.0263.170519T2348Z-170520T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
648 PM CDT FRI MAY 19 2017

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northwestern Holmes County in central Mississippi...
  Southwestern Carroll County in north central Mississippi...
  Southern Leflore County in north central Mississippi...
  Northeastern Humphreys County in central Mississippi...

* Until 745 PM CDT

* At 648 PM CDT, a severe thunderstorm was located near Tchula, or 8
  miles north of Thornton, moving north at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Sidon, Quito and Seven Pines around 730 PM CDT. 
  Greenwood around 745 PM CDT. 

Other locations impacted by this severe thunderstorm include Morgan
City and Cruger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3343 8985 3307 9017 3321 9051 3333 9047
      3333 9045 3337 9045 3360 9037
TIME...MOT...LOC 2348Z 196DEG 19KT 3319 9028 

HAIL...1.00IN
WIND...60MPH
 
$$

JM
2 follow-up statements
302 
WWUS54 KJAN 200009
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
709 PM CDT FRI MAY 19 2017

MSC053-200018-
/O.CAN.KJAN.SV.W.0263.000000T0000Z-170520T0045Z/
Humphreys MS-
709 PM CDT FRI MAY 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUMPHREYS COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3345 8992 3319 9014 3326 9033 3330 9033
      3331 9034 3329 9036 3328 9036 3328 9038
      3331 9045 3335 9045 3360 9037
TIME...MOT...LOC 0008Z 196DEG 19KT 3330 9024 

$$

MSC015-051-083-200045-
/O.CON.KJAN.SV.W.0263.000000T0000Z-170520T0045Z/
Holmes MS-Carroll MS-Leflore MS-
709 PM CDT FRI MAY 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN HOLMES...SOUTHWESTERN CARROLL AND SOUTHERN LEFLORE
COUNTIES...

At 708 PM CDT, a severe thunderstorm was located 7 miles north of
Tchula, or 13 miles west of Black Hawk, moving north at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3345 8992 3319 9014 3326 9033 3330 9033
      3331 9034 3329 9036 3328 9036 3328 9038
      3331 9045 3335 9045 3360 9037
TIME...MOT...LOC 0008Z 196DEG 19KT 3330 9024 

HAIL...1.00IN
WIND...60MPH
 
$$

JM
865 
WWUS54 KJAN 200035
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
735 PM CDT FRI MAY 19 2017

MSC015-051-083-200045-
/O.EXP.KJAN.SV.W.0263.000000T0000Z-170520T0045Z/
Holmes MS-Carroll MS-Leflore MS-
735 PM CDT FRI MAY 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HOLMES...
SOUTHWESTERN CARROLL AND SOUTHERN LEFLORE COUNTIES WILL EXPIRE AT 745
PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3345 8992 3319 9014 3326 9033 3330 9033
      3331 9034 3329 9036 3328 9036 3328 9038
      3331 9045 3335 9045 3360 9037
TIME...MOT...LOC 0035Z 196DEG 19KT 3344 9019 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:04 PM CDT, 44 minutes earlier.

Area forecast discussion, May 19, 6:04 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
604 PM CDT Fri May 19 2017

.AVIATION...
00Z TAF discussion:

Widely scattered shra/tsra still persist across parts of Central
MS this evening. This activity should be just about nil on radar
by the 00Z issuance time. A light southerly breeze will continue
across much of the area through the night...as VFR conditions
persist at most taf sites through 06Z. Models aggressively bring
in boundary layer moisture tonight...with some low clouds moving
in and taking KHBG to MVFR cigs by the 06z issuance. Most sites
will fall to MVFR cigs after midnight...with the I20 terminals and
KHBG possibly seeing some IFR cigs before daybreak. Cigs will
begin to lift back to VFR by 16Z Saturday...with scattered
shra/tsra activity returning after 18Z.

MIC

&&

.DISCUSSION...

Tonight through Saturday night,

An active weather pattern will take shape this weekend over the
ArkLaMiss as a powerful trough over the Plains/Midwest shifts
eastward and helps to break down the ridge currently centered over
the Southeast. As heights fall, the airmass will destabilize over
the forecast area Saturday and combined with heating and fairly
rich boundary layer moisture will result in mixed layer CAPE
values in excess of 2500 j/kg by afternoon. Initial thunderstorm
development should begin by late morning and be somewhat
disorganized due to relatively weak deep layer shear and low level
flow only 15 to 20 kts, but as the trough axis and cold front
approach late Saturday, the larger scale lift may help to organize
storms resulting in great storm coverage.

It still looks like a few intense storms could reach severe
limits by later Saturday afternoon into the evening given the
degree of instability. In addition, with precipitable water values
getting above 1.5 inches in the humid airmass, locally heavy
rainfall continues to be a concern. There is a good bit of
uncertainty regarding convective evolution Saturday night due to
stronger mesoscale influences in the weakly sheared environment.
Some CAM guidance suggests deep convection earlier in the evening
may cause the prime storm threat to shift more quickly southeast
than global models have indicated as we go into late Saturday
night. /EC/

Sunday through Thursday:

A cold front should dip into our forecast area during the day on
Sunday as upper-level forcing lifts farther to the north. Models
indicate that a weak shortwave could still rotate across the region,
providing some support for additional thunderstorms Sunday. MLCAPE
around 1500 to 2000 J/kg and continued weaker flow aloft suggest
thunderstorms could become marginally severe ahead of the cold front.

For the early part of next week, the frontal boundary looks to stall
out around the Gulf Coast, but models have shown some disagreement
on how far south it reaches before stalling. Rain chances will
continue in the vicinity of the frontal boundary, so have included
better POPs south of Interstate 20 on Monday and Tuesday. A
shortwave rounding the base of the upper-level trough could spin up
a surface low along the frontal boundary during that period and
provide a focus for thunderstorms and heavier rain, though timing is
uncertain at this time. A stronger cold front should push through
the region Tuesday night into Wednesday, generally bringing an end
to precip chances for a few days. Highs Wednesday and Thursday look
to be only in the 70s. Lows Wednesday night look to fall into the
50s across the region. The eastern CONUS longwave trough looks to
remain in place heading into the end of the week and beyond, so a
return to hot and dry weather doesn't look likely any time soon.
/NF/27/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       72  84  70  80 /   9  70  65  71
Meridian      70  85  69  79 /  20  72  65  77
Vicksburg     72  85  70  79 /  24  62  71  69
Hattiesburg   72  84  69  80 /  16  69  54  79
Natchez       73  85  69  79 /  12  63  59  73
Greenville    72  85  68  78 /  41  63  74  53
Greenwood     72  84  68  78 /  20  62  78  65

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, May 19, 3:45 PM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
345 PM CDT Fri May 19 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>030-032>038-
040>044-047>050-053>055-059>064-072-202045-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Choctaw-
Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Warren-Hinds-Rankin-Scott-
Claiborne-Copiah-Simpson-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Marion-
345 PM CDT Fri May 19 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, south central Mississippi, and southwest
Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Saturday

FLOODING
THREAT...Limited
TIMING...Saturday

Numerous thunderstorms are expected to develop over the ArkLaMiss
Saturday afternoon and continue into Saturday evening. A few of
the most intense storms will be capable of producing damaging wind
gusts of 60 mph and quarter size hail. In addition locally heavy
rainfall could cause some flooding of low-lying areas and
streets.

(www.weather.gov/images/jan/graphicast/image1.png)
(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

Additional storms will be possible as we go from Saturday night
into Sunday with the main concern being for locally heavy
rainfall.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Saturday
through Saturday night.

MSZ031-039-045-046-051-052-056>058-065-066-073-074-202045-
Lowndes-Noxubee-Neshoba-Kemper-Newton-Lauderdale-Smith-Jasper-
Clarke-Covington-Jones-Lamar-Forrest-
345 PM CDT Fri May 19 2017

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, northeast Mississippi, and
southeast Mississippi.

.DAY ONE...Tonight and Saturday

FLOODING
THREAT...Limited
TIMING...Saturday

Thunderstorms are expected to move into the area later Saturday
afternoon and evening. The storms could produce locally heavy
rainfall and flooding of low-lying areas and streets.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

More storms with heavy rainfall will be possible from late
Saturday night through Sunday.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, May 19, 5:48 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Jackson MS
548 PM CDT FRI MAY 19 2017

MSZ035-036-042-192315-
Humphreys MS-Yazoo MS-Holmes MS-
548 PM CDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HOLMES...
NORTHEASTERN YAZOO AND SOUTHEASTERN HUMPHREYS COUNTIES UNTIL 615 PM
CDT...

At 547 PM CDT, Meteorologists were tracking a strong thunderstorm
over Yazoo City, moving north at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Tolarville around 610 PM CDT.
  Thornton around 615 PM CDT.

Other locations impacted by this storm include Eden and Silver City.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3278 9018 3283 9053 3323 9049 3316 8999
TIME...MOT...LOC 2247Z 185DEG 28KT 3288 9037

JM
Special weather statement, May 19, 6:27 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Jackson MS
627 PM CDT FRI MAY 19 2017

MSZ025-027-035-036-200000-
Carroll MS-Humphreys MS-Leflore MS-Holmes MS-
627 PM CDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HOLMES...
SOUTHWESTERN CARROLL...SOUTHERN LEFLORE AND NORTHEASTERN HUMPHREYS
COUNTIES UNTIL 700 PM CDT...

At 627 PM CDT, Meteorologists were tracking a strong thunderstorm
near Howard, or near Thornton, moving northeast at 25 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Howard around 630 PM CDT.
  Tchula around 640 PM CDT.
  Sidon and Seven Pines around 700 PM CDT.

Other locations impacted by this storm include Silver City, Morgan
City and Cruger.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3302 9014 3305 9053 3346 9041 3336 8996
TIME...MOT...LOC 2327Z 204DEG 20KT 3313 9027

JM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 5:48 PM CDTSpecial Weather StatementJANHolmes27 min
May 19, 6:27 PM CDTSpecial Weather StatementJANHolmes33 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.